Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 191, NWS Norman, OK

April 23, 2004Comanche County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 23, 2004, 7:37 PM CDT for Comanche County, Oklahoma. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 23, 2004, 7:37 PM CDT (00:37 UTC)
Expired
Apr 23, 2004, 8:15 PM CDT
In force
38 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

County Comanche County, OK

The radar

The Altus AFB radar (KFDR), 55 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 2:10 PM CDTSevere Thunderstorm WatchSPC6 hr
Apr 23, 7:35 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.6 hours before the alert went out and 118 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2004-04-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2004-04-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 259 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-361 J/kg
Mixed-layer LCL
540 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
259 m²/s²
0-3 km storm-relative helicity
415 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

244 
WUUS54 KOUN 240037
SVROKC
OKC031-240115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
737 PM CDT FRI APR 23 2004

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COMANCHE COUNTY IN SOUTHWEST OKLAHOMA

* UNTIL 815 PM CDT

* AT 737 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 3 MILES SOUTHEAST OF CACHE...MOVING NORTHEAST
  AT 25 MPH.

* LOCATIONS IN THE WARNING INCLUDE CACHE...ELGIN...FORT SILL...LAKE
  ELLSWORTH...LAKE LAWTONKA...MEDICINE PARK AND NORTHWESTERN LAWTON

HAIL UP TO THE SIZE OF QUARTERS AND WINDS OF 65 MPH ARE LIKELY.

LAT...LON 3461 9869 3453 9860 3471 9818 3486 9834

$$

...SPEG.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:45 PM CDT, 3 hours 52 minutes earlier.

Area forecast discussion, Apr 23, 3:45 PM CDT, 3 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
345 PM CDT FRI APR 23 2004

.DISCUSSION...
SEVERE THUNDERSTORMS AND HEAVY RAIN WILL INFLUENCE THE AREA
OVERNIGHT AS A SURFACE LOW OVER WEST TEXAS LIFTS NORTHEASTWARD
THROUGH THE AREA. FLOOD WATCH ISSUED EARLIER TODAY HAS BEEN EXPANDED
TO INCLUDE A FEW MORE COUNTIES WEST OF THE INITIAL WATCH. AREAS OF
DENSE FOG WILL LIKELY DEVELOP OR EXPAND NORTH OF THE FRONTAL
BOUNDARY LATER TONIGHT AS WARMER TEMPS/HIGHER DEWPOINT ADVECT OVER
COOL AND WET GROUND. MOST OF THE RAIN SHOULD END BY MIDDAY SATURDAY
AS DEEP MOISTURE SHIFTS EAST OF THE AREA AND LIFT DIMINISHES. SUBSIDENCE
AND A MORE STABLE AIRMASS WILL THEN INFLUENCE THE AREA SUNDAY
THROUGH WEDNESDAY...BEFORE ANOTHER LONGWAVE TROUGH DEVELOPS OVER THE
WESTERN UNITED STATES. MEDIUM RANGE MODELS ARE FAIRLY CONSISTENT IN
A CANADIAN AIRMASS EJECTING SOUTHWARD BY THE END OF THE WEEK...WITH
MUCH COOLER HIGHS EXPECTED OVER NORTHWEST OR NORTHERN PARTS OF THE
AREA BY LATE THURSDAY OR FRIDAY. CHANCE POPS APPEAR WARRANTED THIS
TIME AS WELL.

.PRELIMINARY POINT TEMPS/POPS...
OKLAHOMA CITY OK  61  66  50  71 / 100  90  20   0
HOBART OK         50  62  49  72 /  90  30  10   0
WICHITA FALLS TX  58  69  52  74 / 100  40  20   0
GAGE OK           45  55  45  71 /  60  40  10   0
PONCA CITY OK     56  63  49  69 / 100 100  30   0
DURANT OK         69  76  55  73 /  70  90  40   0

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...FLOOD WATCH TONIGHT MOST OF OKLAHOMA EXCEPT EXTREME WESTERN
AREAS.
TX...FLOOD WATCH TONIGHT ALL BUT FOARD/HARDEMAN/KNOX COUNTIES

JAMES
Hazardous weather outlook, Apr 23, 12:09 PM CDT, 7 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1205 PM CDT FRI APR 23 2004

OKZ004>048-050>052-TXZ083>090-241200-

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...TODAY AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF
WESTERN NORTH TEXAS AND SOUTHERN OKLAHOMA. THERE IS A SLIGHT RISK
TO THE NORTH OF THE MODERATE RISK ACROSS THE REMAINDER OF WESTERN
NORTH TEXAS AND MUCH OF OKLAHOMA.

LOCATION...
THE MODERATE RISK AREA IS ALONG AND SOUTH OF A LINE FROM TRUSCOTT TO
VERNON TEXAS... TO PAULS VALLEY OKLAHOMA TO DURANT OKLAHOMA. THE
SLIGHT RISK AREA IS NORTH OF THE MODERATE RISK AND COVERS THE
REMAINDER OF THE AREA.

TIMING...
SEVERE THUNDERSTORMS ARE MOST LIKELY FROM 3 PM THROUGH THE EVENING
HOURS.

IMPACTS...
HAIL TO THE SIZE OF BASEBALLS AND WINDS TO 70 MPH ARE EXPECTED IN
THE MODERATE RISK AREA... ALONG WITH THE POTENTIAL FOR TORNADOES. IN
THE SLIGHT RISK AREA...HAIL TO THE QUARTERS AND WINDS TO 70 MPH
ARE EXPECTED.

RECOMMENDED ACTIONS...
EMERGENCY MANAGEMENT AND STORM SPOTTER GROUPS SHOULD BE PREPARED FOR
SEVERE WEATHER OPERATIONS FROM MID AFTERNOON THROUGH THE EVENING
HOURS.

DISCUSSION...
A WARM FRONT CONTINUES TO MOVE SLOWLY NORTH ACROSS WESTERN NORTH
TEXAS AND SOUTHERN OKLAHOMA AND EARLY THIS AFTERNOON EXTENDS FROM
NEAR CROWELL TEXAS TO FREDERICK AND SEMINOLE OKLAHOMA. THE AIRMASS
TO THE SOUTH OF THIS BOUNDARY IS QUITE UNSTABLE. SOME OF THIS
UNSTABLE AIR IS MOVING ABOVE THE WARM FRONT AND SHOWERS AND
THUNDERSTORMS DEVELOPED IN NORTHERN OKLAHOMA THIS MORNING.

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE THIS
AFTERNOON. ACROSS NORTHERN OKLAHOMA... THESE THUNDERSTORMS WILL
REMAIN ELEVATED OVER THE SHALLOW COOL AIR NORTH OF THE FRONT... BUT
WILL STILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL TO THE
SIZE OF QUARTERS. FARTHER SOUTH... THE INSTABILITY AND WIND SHEAR
WILL SUPPORT SUPERCELL THUNDERSTORMS NEAR AND SOUTH OF THE WARM
FRONT. THUNDERSTORMS IN THIS AREA WILL BE CAPABLE OF PRODUCING
LARGER HAIL IN ADDITION TO DAMAGING WINDS AND ISOLATED TORNADOES
WILL BE POSSIBLE.

ALTHOUGH THE THREAT OF SEVERE WEATHER WILL DECREASE BY LATE
EVENING... AS THE UPPER LEVEL LOW CONTINUES TO AFFECT THE AREA
OVERNIGHT... SEVERE THUNDERSTORMS WILL STILL BE POSSIBLE. LARGE HAIL
WILL BECOME THE PRIMARY SEVERE WEATHER THREAT OVERNIGHT.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT SATURDAY APR 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...100 PERCENT.

OTHER HAZARDOUS WEATHER...
TORRENTIAL RAIN MAY ACCOMPANY THUNDERSTORMS THIS AFTERNOON AND
TONIGHT...DUE TO SLOW MOVEMENT...AND OR REPEATED ROUNDS OF HEAVY
RAIN FROM ADDITIONAL THUNDERSTORMS OVERNIGHT.  A FLASH FLOOD WATCH
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THUNDERSTORM OUTLOOK...
THUNDERSTORMS WILL POSSIBLY BE ONGOING SATURDAY MORNING ACROSS MUCH
OF OKLAHOMA AND WESTERN NORTH TEXAS AS THE SLOW MOVING UPPER LEVEL
LOW MAKES ITS WAY EAST ACROSS THE SOUTHERN PLAINS. THE POTENTIAL
WILL EXIST BY SATURDAY AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST
OKLAHOMA FOR SOME OF THESE STORMS TO BE ACCOMPANIED BY LARGE HAIL.
THUNDERSTORMS RETURN TO THE FORECAST NEXT THURSDAY.

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.

26

In the hours before

Special weather statement, Apr 23, 6:41 PM CDT, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT FRI APR 23 2004

TXZ086-240000-
WICHITA TX-
641 PM CDT FRI APR 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR WICHITA COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER CENTRAL WICHITA FALLS AT 641
PM CDT...MOVING NORTHEAST AT 40 MPH. THIS STORM COULD PRODUCE HAIL
UP TO HALF AN INCH IN DIAMETER AND GUSTY WINDS.

PEOPLE IN WICHITA COUNTY...INCLUDING THE CITY OF WICHITA FALLS...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND
REMAIN ALERT FOR THREATENING WEATHER CONDITIONS.

SMITH
Local storm report, Apr 23, 6:41 PM CDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
641 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0640 PM     HAIL             6 SSE CANTON            35.98N 98.55W
04/23/2004  1.75 INCH        BLAINE             OK   PUBLIC

&&

KT
Local storm report, Apr 23, 6:42 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0638 PM     HAIL             6 N SCOTLAND            33.75N 98.47W
04/23/2004  0.88 INCH        ARCHER             TX   PUBLIC

&&

KT
Local storm report, Apr 23, 6:49 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
649 PM CDT FRI APR 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             8 NE NEWKIRK            36.96N 96.95W
04/23/2004  0.75 INCH        KAY                OK   PUBLIC

0630 PM     TSTM WND DMG     2 S NEWKIRK             36.85N 97.06W
04/23/2004                   KAY                OK   EMERGENCY MNGR

            CARPORT BLOWN FROM HOUSE AND INTO THE STREET, BLOCKING
            TRAFFIC.

&&

KT
Special weather statement, Apr 23, 7:16 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
716 PM CDT FRI APR 23 2004

OKZ038-240030-
COMANCHE OK-
716 PM CDT FRI APR 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR COMANCHE COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF CACHE AT 716
PM CDT...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

PEOPLE IN COMANCHE COUNTY...INCLUDING THE CITY OF LAWTON...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN
ALERT FOR THREATENING WEATHER CONDITIONS.

...SPEG.
Special weather statement, Apr 23, 7:33 PM CDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORMAN OK
733 PM CDT FRI APR 23 2004

TXZ090-240045-
CLAY TX-
733 PM CDT FRI APR 23 2004

...SIGNIFICANT WEATHER ADVISORY...

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLAY COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTHEAST OF JOLLY AT 733
PM CDT...MOVING NORTHEAST AT 25 MPH.

STORM INTENSITY IS INCREASING AND SEVERE WEATHER MAY DEVELOP RAPIDLY.

WR

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 7:29 PM CDTFlash Flood WarningOUNGrant, Kay3 hr
Apr 23, 7:34 PM CDTSevere Thunderstorm WarningOUNAlfalfa, Grant41 min
Apr 23, 7:40 PM CDTSevere Thunderstorm WarningOUNJohnston50 min
Apr 23, 8:43 PM CDTSevere Thunderstorm WarningOUNCaddo, Grady47 min
Apr 23, 9:16 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal29 min
Apr 23, 10:23 PM CDTFlash Flood WarningOUNGrant3 hr
Apr 23, 10:42 PM CDTFlash Flood WarningOUNAtoka, Coal, Johnston, Marshall6 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.